Medication-Induced Esophagitis

Medication-induced esophagitis is the injury to the esophagus caused by medications.


The symptoms of this form of esophagitis are:

  • Difficulty swallowing, which can worsen over time
  • Pain when swallowing
  • Vomiting, sometimes with blood in the vomit
  • Blood in stool
  • If left untreated, an ulcer, growth and/or stricture (narrowing of the esophagus) can develop.

Causes of Medication-Induced Esophagitis

Usually, this form of esophagitis is caused by pills that get stuck and dissolve in the esophagus. This can occur when large-sized or many pills are taken with too little water or right before falling asleep.

Medications that can cause injury to the esophagus if they dissolve there instead of the stomach include:

  • Antibiotics, such as clindamycin, doxycycline and tetracycline
  • Iron or potassium medicines
  • Quinidine
  • Aspirin
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)


Medication-induced esophagitis can be prevented by:

  • Taking pills one-at-a-time with a full glass of water
  • Drinking one or two glasses of water if you feel the pill has trouble going down
  • Waiting at least 15 minutes before going to bed or laying down after taking medications
  • Asking your doctor to prescribe smaller pills or medications in liquid form

Do not break the pill in half or open the capsule without consulting your doctor first – some medications may be designed to be “slow-released” and absorbed over time. Breaking the pills in half may change the way the medication is absorbed.

Treatment for Medication-Induced Esophagitis

Prevention is best – however, in some cases, your doctor may need to retrieve pill fragments that become embedded in the esophagus during an endoscopy procedure.

Main Menu
Health Articles
Health News
Health Research
Site Map

Health Conditions
Cardiovascular Health
Digestive Health
Infectous Diseases
Musculoskeletal Health
Pregnancy & Childbirth
Skin Health

Misc. Health Articles
Presidential Diseases

Digestive Conditions
All Digestive Conditions


©copyright 2004 - Health In Plain English. All Rights Reserved.

Health Articles Health News Health Research Explained in Plain English